Alert archive / Oregon / Red Flag Warnings in 2016

Red Flag Warning 3, NWS Portland, OR

August 24, 2016

NWS Portland, OR issued this red flag warning at Aug 24, 2016, 8:04 AM PDT. It took effect at Aug 24, 2016, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2016, 8:04 AM PDT (15:04 UTC)
In effect from
Aug 24, 2016, 1:00 PM PDT
Expired
Aug 24, 2016, 8:00 PM PDT
In force
7 hr
Issued by
NWS Portland, OR

The text

As transmitted.

415 
WWUS86 KPQR 241504
RFWPQR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
804 AM PDT WED AUG 24 2016

...RED FLAG WARNING IN EFFECT FOR THE SOUTHERN WILLAMETTE
VALLEY...

ORZ604-242315-
/O.NEW.KPQR.FW.W.0003.160824T2000Z-160825T0300Z/
WILLAMETTE VALLEY-
804 AM PDT WED AUG 24 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN
PORTIONS OF FIRE WEATHER ZONE OR604...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING.

* AFFECTED AREA...IN OREGON...SOUTHERN PORTIONS OF FIRE WEATHER
  ZONE 604.

* WINDS...OUT OF THE NORTH 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...DROPPING TO 15 TO 20 PERCENT.

* IMPACTS...DUE TO DRY FUEL CONDITIONS...ANY FIRE START HAS THE
  POTENTIAL FOR RAPID SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/PORTLAND (ALL LOWER CASE). VISIT THE DETAILED
HAZARDS TAB TO SEE THE EXACT AREA INCLUDED IN THIS WARNING.
2 follow-up statements
500 
WWUS86 KPQR 242146
RFWPQR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
246 PM PDT WED AUG 24 2016

ORZ604-250600-
/O.NEW.KPQR.FW.W.0004.160825T1900Z-160826T0400Z/
/O.CON.KPQR.FW.W.0003.000000T0000Z-160825T0300Z/
WILLAMETTE VALLEY-
246 PM PDT WED AUG 24 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR WINDS AND LOW RH VALUES FOR THE SOUTHERN WILLAMETTE VALLEY...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT THURSDAY FOR
DRY AND SIGNIFICANTLY UNSTABLE CONDITIONS FOR ALL OF FIRE WEATHER
ZONE OR604...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A RED FLAG
WARNING FOR SIGNIFICANTLY UNSTABLE CONDITIONS...WHICH IS IN
EFFECT FROM NOON TO 9 PM PDT THURSDAY.

* AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 604.

* WINDS...NORTH 5 TO 15 MPH WITH GUSTS UP TO 30 MPH. HIGHEST WINDS
  WILL BE FROM ABOUT SALEM SOUTH BOTH THIS AFTERNOON AND AGAIN
  THURSDAY AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS ABOUT 15 PERCENT.

* TEMPERATURES...AROUND 90 DEGREES IN THE RED FLAG AREA WEDNESDAY
  THEN WIDESPREAD MID TO UPPER 90S ACROSS THE ENTIRE ZONE
  THURSDAY AFTERNOON.

* IMPACTS...DUE TO DRY FUEL CONDITIONS...ANY FIRE START HAS THE
  POTENTIAL FOR RAPID SPREAD. ON THURSDAY...FIRE STARTS WILL HAVE
  THE POTENTIAL FOR RAPID SPREAD FROM SPOTTING AND FOR PLUME
  DOMINATED GROWTH DUE TO INSTABILITY.

* HAINES...MID LEVEL HAINES 6 THURSDAY AFTERNOON WITH DRY AND
  UNSTABLE CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ORZ601>603-605>608-612-WAZ601-602-604-660-250600-
/O.NEW.KPQR.FW.W.0004.160825T1900Z-160826T0400Z/
NORTH OREGON COAST-NORTH OREGON COAST RANGE-
EAST SLOPES OF THE CENTRAL OREGON COAST RANGE-
NORTH OREGON CASCADE FOOTHILLS-CENTRAL OREGON CASCADE FOOTHILLS-
MT. HOOD NATIONAL FOREST - WEST OF CASCADE CREST-
WILLAMETTE NATIONAL FOREST-CENTRAL OREGON COASTAL STRIP-
SOUTH WASHINGTON COAST INCLUDING THE WEST WILLAPA HILLS-
EAST WILLAPA HILLS-CLARK COUNTY LOWLANDS-
EXTREME SOUTH WASHINGTON CASCADES-
246 PM PDT WED AUG 24 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT THURSDAY FOR
SIGNIFICANTLY UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES OR601...
OR602...OR603...OR605...OR606...OR607...OR608...OR612...WA601...
WA602...WA604 AND WA660...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A RED FLAG
WARNING FOR SIGNIFICANTLY UNSTABLE CONDITIONS...WHICH IS IN
EFFECT FROM NOON TO 9 PM PDT THURSDAY.

* AFFECTED AREA...IN OREGON...FIRE WEATHER ZONES 601...602... 
  603...605...606...607...608 AND 612. IN WASHINGTON...FIRE 
  WEATHER ZONES 601...602...604 AND 660.

* HAINES...MID LEVEL HAINES 6 THURSDAY AFTERNOON WITH DRY AND
  UNSTABLE CONDITIONS.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT AWAY FROM THE IMMEDIATE
  COAST.

* TEMPERATURES...PEAKING THURSDAY AFTERNOON IN THE MID TO UPPER
  90S...EXCEPT AROUND 90 DEGREES IN THE NORTH OREGON COAST RANGE
  AND CASCADE VALLEYS.

* IMPACTS...FIRE STARTS WILL HAVE THE POTENTIAL FOR RAPID SPREAD 
  FROM SPOTTING AND FOR PLUME DOMINATED GROWTH DUE TO 
  INSTABILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/PORTLAND (ALL LOWER CASE)
447 
WWUS86 KPQR 250248
RFWPQR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
748 PM PDT WED AUG 24 2016

ORZ604-252315-
/O.EXP.KPQR.FW.W.0003.000000T0000Z-160825T0300Z/
/O.CON.KPQR.FW.W.0004.160825T1900Z-160826T0400Z/
WILLAMETTE VALLEY-
748 PM PDT WED AUG 24 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM PDT
THURSDAY FOR WINDS AND LOW RH VALUES FOR THE SOUTHERN WILLAMETTE
VALLEY...
...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
WINDS AND LOW RH VALUES FOR THE SOUTHERN WILLAMETTE VALLEY...

* AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 604.

* WINDS...NORTH 5 TO 15 MPH WITH GUSTS UP TO 30 MPH. HIGHEST WINDS
  WILL BE FROM ABOUT SALEM SOUTH THURSDAY AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS ABOUT 15 PERCENT.

* TEMPERATURES...MID TO UPPER 90S ACROSS THE ENTIRE ZONE THURSDAY
  AFTERNOON.

* IMPACTS...DUE TO DRY FUEL CONDITIONS...ANY FIRE START HAS THE 
  POTENTIAL FOR RAPID SPREAD. ON THURSDAY...FIRE STARTS WILL 
  HAVE THE POTENTIAL FOR RAPID SPREAD FROM SPOTTING AND FOR 
  PLUME DOMINATED GROWTH DUE TO INSTABILITY.

* HAINES...MID LEVEL HAINES 6 THURSDAY AFTERNOON WITH DRY AND 
  UNSTABLE CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ORZ601>603-605>608-612-WAZ601-602-604-660-252315-
/O.CON.KPQR.FW.W.0004.160825T1900Z-160826T0400Z/
NORTH OREGON COAST-NORTH OREGON COAST RANGE-
EAST SLOPES OF THE CENTRAL OREGON COAST RANGE-
NORTH OREGON CASCADE FOOTHILLS-CENTRAL OREGON CASCADE FOOTHILLS-
MT. HOOD NATIONAL FOREST - WEST OF CASCADE CREST-
WILLAMETTE NATIONAL FOREST-CENTRAL OREGON COASTAL STRIP-
SOUTH WASHINGTON COAST INCLUDING THE WEST WILLAPA HILLS-
EAST WILLAPA HILLS-CLARK COUNTY LOWLANDS-
EXTREME SOUTH WASHINGTON CASCADES-
748 PM PDT WED AUG 24 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM PDT
THURSDAY FOR SIGNIFICANTLY UNSTABLE CONDITIONS FOR FIRE WEATHER
ZONES OR601...OR602...OR603...OR605...OR606...OR607...OR608...
OR612...WA601...WA602...WA604 AND WA660...

* AFFECTED AREA...IN OREGON...FIRE WEATHER ZONES 601...602... 
  603...605...606...607...608 AND 612. IN WASHINGTON...FIRE 
  WEATHER ZONES 601...602...604 AND 660.

* HAINES...MID LEVEL HAINES 6 THURSDAY AFTERNOON WITH DRY AND 
  UNSTABLE CONDITIONS.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT AWAY FROM THE 
  IMMEDIATE COAST.

* TEMPERATURES...PEAKING THURSDAY AFTERNOON IN THE MID TO UPPER 
  90S...EXCEPT AROUND 90 DEGREES IN THE NORTH OREGON COAST RANGE 
  AND CASCADE VALLEYS.

* IMPACTS...FIRE STARTS WILL HAVE THE POTENTIAL FOR RAPID SPREAD 
  FROM SPOTTING AND FOR PLUME DOMINATED GROWTH DUE TO 
  INSTABILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/PORTLAND (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Aug 24, 3:30 AM PDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 24, 3:30 AM PDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Portland OR
330 AM PDT Wed Aug 24 2016

.SYNOPSIS...An upper level ridge and light offshore winds will result
in warming today through Friday. A thermal trough over the Willamette
Valley Thursday and Friday will support afternoon inland temperatures
peaking in the mid and upper 90s, with localized temperatures near or
slightly above 100. Onshore winds will return Friday night and
Saturday. A persistent upper level trough will continue onshore winds
and morning inland clouds for near or below seasonal temperatures
Saturday through mid next week.

&&

.SHORT TERM...(Today through Saturday) An upper ridge building over
the Pacific Northwest combined with a developing thermal trough at
the surface and light offshore winds will result in warming across
Southwest Washington and Northwest Oregon today. Satellite imagery
shows widespread clear skies early this morning. There may be
localized areas of radiation fog along the immediate coast closer to
sunrise, but any clouds that may form will be shallow and clear really
quickly. Coastal temperatures will likely warm into the low 80s today
(except the low 70s near and south of Newport), and inland areas
will warm into the low 90s.

The thermal trough will be well established over the Willamette
Valley by Thursday and the inland temperatures will increase into the
mid to upper 90s with localized maximums near 100. There will be
little change in the overall weather Friday and the hot weather will
continue. These temperatures pose a risk for heat-related injuries
and illness and have issued a heat advisory for the coast range to
the Cascade foothills including the western and central Columbia
River Gorge and the upper Hood River Valley area. Coastal temperatures
should be moderated by the ocean somewhat and peak in the mid 80s,
and are not included in the heat advisory.

The upper ridge weakens Friday evening and the thermal trough moves
east of the Cascades. This will allow a return to onshore winds
Friday night. The weather models suggest that the surface winds will
become southerly late Friday night and Saturday morning. If marine
clouds develop along the Southern Oregon coast Friday, they will
likely be pushed north along the Central Oregon coast Friday evening
reaching the north coast early Saturday morning. Light southwest
winds Saturday morning will likely result in a southerly marine push
with marine clouds filling in the south Willamette Valley. Northwest
winds along the north coast and a deepening marine layer due to an
upper trough approaching from the north will allow marine clouds
along the north coast to fill in along the lower Columbia River
Valley into the Northern Willamette Valley.

The onshore winds, increased morning clouds, and an upper trough
will result in much cooler temperatures Saturday afternoon with
daytime inland temperatures peaking in the low to mid 80s. TJ

.LONG TERM...(Saturday night through Wednesday)...Models continue to
show an upper level trough impacting the region this weekend and
early next week with onshore flow strengthening during this time.
This should bring an extended period of cooler weather with temps a
few degrees below normal. A shortwave trough approaching the region
late Tuesday provides the best shot at precip in the long term, but
accumulations look to be meager at best. 64/TJ

&&

.AVIATION...High pressure over the Pacific Northwest will produce
primarily vfr conditions at most taf sites through 12z Thursday.
The main exception to this will likely be KONP where fog may
produce lifr conditions for a short period this morning.

KPDX AND APPROACHES...High pressure over the region will produce
vfr conditions through 12z Thursday. /Neuman

&&

.MARINE...High pressure will continue over the northeast Pacific
through end of the work week. Thermal low pressure over western
Oregon will produce breezy northerly winds across the waters with
short period choppy seas of 4 to 7 ft through Friday.

Models were too strong with winds across waters last week during
a similar weather pattern. Given yesterday followed suit, suspect
model guidance is too strong with winds for today and Thursday.
There is a chance the small craft advisory for the central Oregon
waters will need to be expanded to the inner waters for late this
afternoon and evening, but given how poorly models performed last
week and even yesterday for that matter, will hold off for now.

A southerly wind reversal may impact the waters Friday night and
Saturday before a weak storm system moves into the northeast
Pacific late in the weekend and early next week. This storm system
should weaken pressure gradients considerably and allow winds
and seas to subside quite a bit during this period. /Neuman

&&

.CLIMATE...Record breaking temperatures are possible Thursday and
Friday. The table below lists the forecast high temperatures and
the daily record high temperature for selected locations. The
'(YEAR)' is the year that the daily record was last set or tied.

LOCATION             THURSDAY                FRIDAY
                 FCST T/REC T (YEAR)    FCST T/REC T (YEAR)
Portland, OR        95 / 94 (2010)         97 / 100 (1986)
Troutdale, OR       95 / 95 (1986)         95 / 103 (1986)
Salem, OR           98 / 97 (1967)         98 / 98  (1986)
Eugene, OR          98 / 97 (2010)         99 / 96  (2014)

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory from 2 PM Thursday to 8 PM PDT Friday for Cascade
     Foothills in Lane County-Central Coast Range of Western
     Oregon-Central Columbia River Gorge-Central Willamette
     Valley-Coast Range of Northwest Oregon-Greater Portland
     Metro Area-Lower Columbia-Northern Oregon Cascade
     Foothills-South Willamette Valley-Upper Hood River Valley-
     Western Columbia River Gorge.

WA...Heat Advisory from 2 PM Thursday to 8 PM PDT Friday for Central
     Columbia River Gorge-Greater Vancouver Area-I-5 Corridor
     in Cowlitz County-South Washington Cascade Foothills-
     Western Columbia River Gorge-Willapa Hills.

PZ...Small Craft Advisory for winds from 3 PM this afternoon to 3 AM
     PDT Thursday for Waters from Cascade Head to Florence OR
     from 10 to 60 nm.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington from
the Cascade crest to 60 nautical miles offshore. The area is commonly
referred to as the forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:49 PM PDTSmall Craft Advisory for WindsPQR30 hr
Aug 24, 3:04 AM PDTHeat AdvisoryPQR65 hr
Aug 24, 2:46 PM PDTRed Flag WarningPQR30 hr

Nearby

Red Flag Warnings in Oregon, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.